Alert archive / Washington / Red Flag Warnings in 2024

Red Flag Warning 10, NWS Spokane, WA

July 24, 202411 counties in Washington

NWS Spokane, WA issued this red flag warning at Jul 24, 2024, 1:45 PM PDT for 11 counties in Washington. It took effect at Jul 25, 2024, 1:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2024, 1:45 PM PDT (20:45 UTC)
In effect from
Jul 25, 2024, 1:00 PM PDT
Expired
Jul 25, 2024, 9:00 PM PDT
In force
8 hr
Issued by
NWS Spokane, WA

Counties Adams County, WA, Asotin County, WA, Columbia County, WA, Douglas County, WA, Ferry County, WA, Garfield County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Spokane County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 72 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2024-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2024-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3370 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

615 
WWUS86 KOTX 242045
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
145 PM PDT Wed Jul 24 2024


WAZ708-709-251400-
/O.UPG.KOTX.FW.A.0007.240725T2000Z-240726T0400Z/
/O.NEW.KOTX.FW.W.0010.240725T2000Z-240726T0400Z/
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
Lower Palouse - Snake River (Zone 709)-
145 PM PDT Wed Jul 24 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT THURSDAY FOR 
WIND AND LOW RELATIVE HUMIDITY FOR EASTERN COLUMBIA BASIN, 
PALOUSE, SPOKANE AREA, LOWER PALOUSE, SNAKE RIVER...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM to 9 PM PDT Thursday. The Fire Weather Watch is no
longer in effect.

* Affected Area: Fire Weather Zone 708 Eastern Columbia Basin -
  Palouse -Spokane Area and Fire Weather Zone 709 Lower Palouse 
  -Snake River.

* Winds: West 15 to 20 mph with gusts up to 30 mph.

* Relative Humidities: 13 to 22 percent.

* Impacts: Any new or existing fires will have the potential to
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WAZ703-706-250400-
/O.CON.KOTX.FW.W.0009.240724T2100Z-240725T0400Z/
Okanogan Valley (Zone 703)-Waterville Plateau (Zone 706)-
145 PM PDT Wed Jul 24 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE OKANOGAN VALLEY...

* Affected Area: Fire Weather Zone 703 Okanogan Valley and Fire
  Weather Zone 706 Waterville Plateau.

* Winds: Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidities: 9 to 19 percent.

* Impacts: Any new or existing fires will have the potential to
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
321 
WWUS86 KOTX 250409
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
909 PM PDT Wed Jul 24 2024


WAZ703-706-250515-
/O.EXP.KOTX.FW.W.0009.000000T0000Z-240725T0400Z/
Okanogan Valley (Zone 703)-Waterville Plateau (Zone 706)-
909 PM PDT Wed Jul 24 2024

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE 
HUMIDITY FOR THE OKANOGAN VALLEY AND WATERVILLE PLATEAU...

Winds will gradually decrease as relative humidities recover 
overnight. The threat for critical fire weather conditions will
diminish.  

$$

WAZ708-709-251215-
/O.CON.KOTX.FW.W.0010.240725T2000Z-240726T0400Z/
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
Lower Palouse - Snake River (Zone 709)-
909 PM PDT Wed Jul 24 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 9 PM PDT
THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN COLUMBIA BASIN, 
PALOUSE, SPOKANE AREA, LOWER PALOUSE, SNAKE RIVER...

* Affected Area: Fire Weather Zone 708 Eastern Columbia Basin  -
  Palouse  -Spokane Area (Zone 708) and Fire Weather Zone 709 
  Lower Palouse  -Snake River (Zone 709).

* Winds: West 15 to 20 mph with gusts up to 30 mph.

* Timing: Thursday afternoon and evening

* Relative Humidities: 12 to 24 percent.

* Impacts: Any new or existing fires will have the potential to
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
403 
WWUS86 KOTX 251308
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
608 AM PDT Thu Jul 25 2024

WAZ708-709-260400-
/O.CON.KOTX.FW.W.0010.240725T2000Z-240726T0400Z/
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
Lower Palouse - Snake River (Zone 709)-
608 AM PDT Thu Jul 25 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN 
COLUMBIA BASIN, PALOUSE, SPOKANE AREA, LOWER PALOUSE, SNAKE RIVER...

* Affected Area: Fire Weather Zone 708 Eastern Columbia Basin  -
  Palouse  -Spokane Area (Zone 708) and Fire Weather Zone 709 
  Lower Palouse  -Snake River (Zone 709).

* Winds: West 12 to 20 mph with gusts up to 30 mph.

* Relative Humidities: 11 to 20 percent.

* Impacts: Any new or existing fires will have the potential to
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
950 
WWUS86 KOTX 251744
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
1044 AM PDT Thu Jul 25 2024


WAZ702-703-706-260400-
/O.EXA.KOTX.FW.W.0010.240725T2000Z-240726T0400Z/
Colville Reservation (Zone 702)-Okanogan Valley (Zone 703)-
Waterville Plateau (Zone 706)-
1044 AM PDT Thu Jul 25 2024

...RED FLAG WARNING IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR COLVILLE RESERVATION, OKANOGAN
VALLEY, WATERVILLE PLATEAU...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 9 PM PDT this evening.

* Affected Area: Fire Weather Zone 702 Colville Reservation 
  (Zone 702), Fire Weather Zone 703 Okanogan Valley (Zone 703) 
  and Fire Weather Zone 706 Waterville Plateau (Zone 706).

* Winds: West 12 to 20 mph with gusts up to 30 mph.'

* Relative Humidities: 11 to 20 percent.

* Impacts: Any new or existing fires will have the potential to
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WAZ708-709-260400-
/O.CON.KOTX.FW.W.0010.240725T2000Z-240726T0400Z/
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
Lower Palouse - Snake River (Zone 709)-
1044 AM PDT Thu Jul 25 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN COLUMBIA BASIN,
PALOUSE, SPOKANE AREA, LOWER PALOUSE, SNAKE RIVER...

* Affected Area: Fire Weather Zone 708 Eastern Columbia Basin  -
  Palouse  -Spokane Area (Zone 708) and Fire Weather Zone 709 
  Lower Palouse  -Snake River (Zone 709).

* Winds: West 12 to 20 mph with gusts up to 30 mph.

* Relative Humidities: 11 to 20 percent.

* Impacts: Any new or existing fires will have the potential to
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
262 
WWUS86 KOTX 260401
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
901 PM PDT Thu Jul 25 2024


WAZ702-703-706-708-709-260515-
/O.EXP.KOTX.FW.W.0010.000000T0000Z-240726T0400Z/
Colville Reservation (Zone 702)-Okanogan Valley (Zone 703)-
Waterville Plateau (Zone 706)-Eastern Columbia Basin - Palouse -
Spokane Area (Zone 708)-Lower Palouse - Snake River (Zone 709)-
901 PM PDT Thu Jul 25 2024

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR WINDS
AND RELATIVE HUMIDITY FOR PARTS OF CENTRAL AND EASTERN WASHINGTON...

RED FLAG CONDITIONS ARE NO LONGER BEING MET AND THEREFORE THE
WARNING WILL EXPIRE AT 9 PM. WHILE THERE WILL BE SOME LOCALLY 
BREEZY WINDS THROUGH THE NIGHT, HUMIDITY VALUES ARE INCREASING
ABOVE CRITICAL LEVELS.



$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Jul 24, 10:41 AM PDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 24, 10:41 AM PDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1041 AM PDT Wed Jul 24 2024

.SYNOPSIS...

Today's temperatures will be seasonably warm, with much of the
Inland Northwest topping out in the 90s. The arrival of a dry
cold front Wednesday evening will push temperatures below average
for Thursday and Friday. The weekend will be dry with seasonably
warm weather.

&&

.DISCUSSION...

Wednesday: An upper level trough approaching the northwestern
Washington coast will begin to move onshore this morning. As this
trough approaches the region, temperatures across the Inland
Northwest will slightly warm compared to Tuesday. Strong mid level
flow on the leading edge of this trough will advect elevated
moisture across far southeastern Washington and the southern Idaho
Panhandle Wednesday afternoon and evening. While the best chances
for thunderstorms will be further south across eastern Oregon and
southern Idaho, several CAMs continue to show isolated convection
reaching as far north as north of Lewiston through the central
Panhandle mountains. Any thunderstorms that develop will bring the
potential for new fire starts and gusty outflow winds, but
confidence is low at this time.

Increasing onshore flow ahead of this trough will strengthen the
cross-Cascade pressure gradient Wednesday afternoon and evening.
This will bring breezy to gusty winds across central Washington.
Across the Waterville Plateau and the western Columbia Basin, there
is a 70 to 100% chance to see sustained winds over 25 mph. The
Wenatchee area and the Okanogan Valley will see a 60 to 100% chance
for wind gusts over 20 mph. This combined with low relative humidity
values between 15 to 25% will result in elevated critical fire
weather conditions.

Thursday: A drier push of air late Wednesday night through Thursday
morning as a front sweeps through the Inland Northwest will bring
much needed relief from the never ending heat. Temperatures will
cool by 10 to 15 degrees with highs in the upper 70s through mid
80s. Fortunately, with the early morning passage, models are
depicting the strongest winds to occur Thursday morning before
relative humidity values drop below critical values. While the
cooler temperatures will mitigate overall fire danger, widespread
breezy winds after this very long stretch of hot and dry weather are
concerning. Although the combination of stronger winds and critical
relative humidity values may not coincide at the same time, very dry
antecedent conditions will still result in elevated to critical fire
weather conditions. /vmt

Friday: If you are into high temperatures in the 80s (about 5
degrees below average), mostly clear skies, and relatively light
winds, Friday just might be the best weather day we have had since
the beginning of July. The air mass following the passage of
Thursday's cold front will be cooler than anything the Inland
Northwest has experienced in weeks. Morning lows will dip into the
40s in places like Pullman, Deer Park, Colville, and Republic.
The rest of the Inland Northwest will dip into the low to mid 50s,
about 5 to 10 degrees below average. The chilly morning
temperatures, increased overnight relative humidity, and decreased
winds may even limit smoke production on Friday.

Saturday and Sunday: High temperatures will rebound into the mid
to upper 80s this weekend. Our warm spots like Lewiston, Omak,
Grand Coulee, and Moses Lake will likely reach the low 90s by
Sunday. A broad, shallow trough across British Columbia and the
Gulf of Alaska will produce enough onshore flow through the
weekend to enhance the cross-Cascade surface pressure gradient.
Look for seasonably breezy west or southwest winds around 10 to
20 mph Saturday and Sunday across the Columbia Basin, West
Plains, and Palouse. Gusts of 25 to 30 mph will be a good bet
through the Cascade gaps during the evenings on Saturday and
Sunday including places like Wenatchee, Waterville, Vantage, and
wind prone portions of Lake Chelan. Warmer temperatures, breezy
winds, and seasonably low afternoon relative humidity will
contribute to elevated wildfire concerns mainly during the
afternoon and early evening hours.

Monday and Tuesday: An incoming trough early next week has the
potential to deliver some much needed precipitation to our region
early next week. Getting widespread rains late in July is really
tough to do, so we should temper our expectations. The evening run
of the ECMWF does provide some hope with a deepening trough along
the coast Tuesday morning and the heart of the upper trough diving
into central Oregon Tuesday night into Wednesday. This model
scenario produces slow moving rain showers to places with some of
the most active fires in the Northwest. Unfortunately, the
evening deterministic ECMWF does not have a lot of support from
most of the ensembles... only 20 percent of the clusters generate
a trough deep enough to resemble the ECMWF Tuesday into Wednesday.
For now, the National Blend of Models generates a 30 percent
chance of showers across northwest Washington and the Cascade
crest Monday night into Tuesday. NBM output also produces a 20 to
30 percent chance of showers and thunderstorms Tuesday afternoon.
Stay tuned. /GKoch

&&

.AVIATION...
18Z TAFS: An upper level low moving into central British Columbia
will keep the region in a southwest flow aloft. Elevated moisture
moving up from eastern Oregon will bring some mid to high level
clouds across eastern Washington and north Idaho this afternoon
into this evening. This will about a 30 percent chance of high-
based showers near KLWS around 00-06Z, as well as 15-20 percent
chance for high-based thunderstorms near KLWS southward too.
Thunderstorms may produce gusty and erratic outflow winds.
Widespread VFR conditions are expected through the TAF period.
Winds will pick up this afternoon with the strongest winds in
central Washington (EAT, OMK, EPH). These winds will limit
significant reductions from smoke, but some areas could see minor
visibility reductions given the large amount of fires in Oregon.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: There is low
confidence on how smoke will impact visibility across the Inland
Northwest. Given the push of stronger winds this afternoon through
Thursday, smoke will struggle to build up near the surface, but
existing or new fires near airports could result in reductions.
Low to moderate confidence in showers near LWS and low confidence
in showers near PUW. Low confidence in -tsra around LWS.

-----------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70
percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https:/www.weather.gov/otx/avndashboard

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        93  56  79  51  83  53 /   0   0   0   0   0   0
Coeur d'Alene  91  57  78  50  80  52 /   0  10   0   0   0   0
Pullman        89  52  74  44  78  47 /  10  10   0   0   0   0
Lewiston      100  65  87  58  89  60 /  20  40   0   0   0   0
Colville       90  45  78  41  81  43 /   0   0   0   0   0   0
Sandpoint      89  53  77  46  78  47 /   0  10   0   0   0   0
Kellogg        91  59  74  53  77  56 /   0  10   0   0   0   0
Moses Lake     93  54  82  49  86  52 /   0   0   0   0   0   0
Wenatchee      91  59  78  55  86  60 /   0   0   0   0   0   0
Omak           95  57  83  53  88  57 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Fire Weather Watch from Thursday afternoon through Thursday
     evening for Eastern Columbia Basin  -Palouse  -Spokane Area
     (Zone 708)-Lower Palouse  -Snake River (Zone 709).

     Red Flag Warning from 2 PM this afternoon to 9 PM PDT this
     evening for Okanogan Valley (Zone 703)-Waterville Plateau
     (Zone 706).

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:52 PM PDTSpecial Weather StatementOTXAsotin53 min

Nearby

Red Flag Warnings in Washington, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.